Arizona, 2005Funnel Cloud in Arizona, August 12, 2005
August 12, 2005 · NWS FGZ · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:30 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 12, 9:30 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 12 2005
.SYNOPSIS...AMPLE MOISTURE WILL REMAIN OVER THE DESERT SOUTHWEST
THROUGH THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING EACH
DAY ACROSS NORTHERN ARIZONA. SOME STORMS WILL PRODUCE HEAVY RAINFALL
AMOUNTS.
&&
.DISCUSSION...WEAK NORTHERLY FLOW AND SLIGHT DRYING NOTED IN THE MID
TO LOWER LEVELS ON THE 12Z FGZ SOUNDING. HOWEVER...AIR MASS REMAINS
UNSTABLE WITH LOW LIS...WEAK INERTIAL INSTABILITY AND DIVERGENCE
ALOFT OVER THE CWA. EXPECTING THE MOST INTENSE ACTIVITY WILL BEGIN
OVER THE RIM AND WHITE MTNS WITH THE STORMS MOVING SOUTH INTO N GILA
AND YAVAPAI COUNTIES DURING THE AFTERNOON. SOME WITH HEAVY RAIN
AMOUNTS WILL PRODUCE URBAN AND SMALL STREAM FLOODING ISSUES. LOOKING
AT A SIMILAR SCENARIO TOMORROW WITH THE SOUTHERN HALF OF THE CWA
SEEING THE MOST ACTIVITY.
MODELS REMAIN CONSISTENT IN WEAKENING THE HIGH PRESSURE SYSTEM OVER
THE DESERT SW THIS WEEKEND WITH GENERAL TROFINESS DEVELOPING ACROSS
THE WESTERN U.S. NEXT WEEK. A DRIER WESTERLY FLOW STILL ANTICIPATED
WITH WITH A GRADUAL DRYING OF THE AIR MASS ACROSS THE CWA. DF
&&
.AVIATION...FOR 18Z PACKAGE...TAFS AND TWEBS ADEQUATELY DEPICT
CURRENT AND EXPECTED WEATHER. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 12, 9:35 AM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI AUG 12 2005
AZZ004>018-037>040-130700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
THE ATMOSPHERE OVER THE REGION WILL REMAIN MOIST AND UNSTABLE AGAIN
TODAY. LOOK FOR THUNDERSTORMS TO DEVELOP BY NOON AND CONTINUE WELL
INTO THE EVENING. THE MOST INTENSE ACTIVITY IS EXPECTED TO DEVELOP
OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. THESE STORMS WILL MOVE
SOUTH INTO NORTHERN GILA AND YAVAPAI COUNTIES DURING THE AFTERNOON.
SOME OF THE STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AMOUNTS.
THE POTENTIAL FOR FLASH FLOODING WILL EXIST WITH TODAYS STORMS...
ESPECIALLY IN LOCATIONS THAT RECEIVED SIGNIFICANT RAINS OVER THE
LAST SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY. HOWEVER...A
DRIER WESTERLY FLOW IS EXPECTED TO AFFECT THE AREA EARLY NEXT
WEEK...LEADING TO AN OVERALL DECREASE IN THE DAILY THUNDERSTORM
ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Funnel Cloud, Coconino
- When
- August 12, 11:55 AM MST
- Where
- Coconino County, Flagstaff
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
An off duty NWS employee reported a funnel cloud about 10 miles northwest of the Flagstaff Airport.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005$110,000 · 3 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471163.